Pictures 7 Months After Botox, Temples Still Sunken
18 Apr 2015
7 months post
I always thought Botox was pretty safe, I've used it for around 10 years with no problems. I still think it is safe, IF you are very careful who you allow to treat you with it. The doctor who did this to me is a vascular surgeon, not a PS. That's my fault for thinking someone who was an expert in veins would understand how to use Botox. But I also think it's Allergan's fault for letting practically anyone inject it, if a vascular surgeon can mess it up this bad, they should require that injections only be done by a doctor who is board-certified in dermatology or plastic surgery. And I also blame Allergan for not listing THIS particular side effect as a potential problem after Botox, why wouldn’t this be on the warning along with all the other side effects? Imagine my surprise after all this has happened, finding out that Allergan has very likely been aware of this since at least 2004 but has made no efforts to make any patients aware of it. It should be listed as a potential side effect on all of their patient information, along with headache, ptosis, and everything else that can happen, but it's not there.
I can't post any links to the information I found, but here's a start for anyone interested:
Headache. 2004 Mar;44(3):262-4. Hourglass deformity after botulinum toxin type A injection. Guyuron B1, Rose K, Kriegler JS, Tucker T. Author information Abstract BACKGROUND: Complications, such as eyelid ptosis, have been attributed to botulinum toxin type A. An "hourglass" deformity, which is the consequence of temporalis muscle atrophy, has not been reported previously.
Consumer Reports Insights Consumer Reports examines Botox as a remedy for headaches, back pain, tremors Tuesday, April 6, 2010 * * * What are the risks with botulinum toxin? Serious though uncommon reactions have occurred when the toxin has spread from the injection site to other muscles, resulting in general weakness, the need for a respirator and, in rare cases, death. Case studies have described another side effect, also rare: muscles losing their tone from injections around the temple area, resulting in an "hourglass" deformity. Predictable side effects include pain and bruising at the injection site, temporary weakness of the injected muscle, headache, nausea, neck or back pain, dry mouth, and dry or irritated eyes.
Anesth Pain Med. 2012 Summer; 2(1): 5–11. Published online Jul 10, 2012. doi: 10.5812/aapm.6286 PMCID: PMC3821109 Beyond Beauty: Onobotulinumtoxin A (BOTOX®) and the Management of Migraine Headaches. Complications of Onobotulinumtoxin A injections to sites I, II and IV although rare, could include eyelid ptosis, hourglass deformity of the temples, and early fatigue during neck extension and diplopia. Hourglass deformity may improve over time, but can be corrected with artificial fillers or fat injections. Apraclonidine 0.5% eye drops may help with eyelid ptosis. Apraclonidine is an 2-adrenergic agonist, which causes Müller muscles to contract quickly elevating the upper eyelid. By minimizing the amount of onobotulinumtoxin A injected to the necessary amount by correct identification of the trigger sites and other maneuvers described above one can minimize these complications.
Question Posted to RealSelf! Thank You Doctors...
21 Apr 2015
7 months post
I wish there was a way to respond to the doctors who are providing their answers. I’m guessing they don’t look to see if there is a matching review because many of them are wondering about my before pictures, and THEY’RE RIGHT HERE. BUT, if any of you doctors ARE looking here for more information, here are my responses to your comments (and more before/after pictures)!
MANY of you seem concerned about my health after seeing my pictures. Believe me, I was concerned too! I called my GP doctor last November and was ready for a CT scan, MRI, whatever, I looked like a cancer patient! I cancelled that appointment after I found all the studies pointing at Botox as the cause BECAUSE THE TEMPLE ATROPHY WAS MY ONLY SYMPTOM. I'm extremely healthy, eat clean and workout 3 times a week, in fact I just completed a fitness competition. Also, I'm scheduled for a lower face and neck lift so I just completed a VERY comprehensive physical so that I could provide my PS with a letter from my GP clearing me for general anesthesia. I was healthy when I got the Botox injections and I’m healthy now. So, all you wonderful RS doctors concerned about my health, I’m fine, thank you!! I was just injected incorrectly with Botox and now I look like I have AIDS.
Some of you were thinking it could only have happened if I was injected with too much Botox. The medical records say I was injected with a total of 50 units, to my glabella, forehead, and crow’s feet area. What if I was injected with the right amount, but it was injected in the wrong place or using the wrong dilution???
One of you urged me to contact Allergan and the FDA. I did report it to the FDA, online last December, and I never heard back from anyone. Today I went to pick up copies of my medical records from Dr. Ambrad’s office (the injector) and spoke with the office manager. She claimed that she contacted Allergan both in November when I first reported the problem to them, and also yesterday when she heard I’d called and made an appointment to see Dr. Ambrad. Interestingly, I contacted Allergan today and made a full report. Allergan stated they’d never heard from anyone from Dr. Ambrad’s office about this problem! In fact the Allergan rep searched the Allergan system for my name, the doctor’s name, the office manager’s name, and this problem…she searched the entire adverse event reporting system and MY report TODAY was the first they’d heard of any of it! So, great suggestion!!!
And lastly, I love all the suggestions for fillers and implants, I had no idea there were so many. Thank you for responding to my question!
Botox and Scuba Diving
21 Apr 2015
7 months post
It was suggested today at the injecting doctor's office that I caused this temple deformity to happen to myself because I flew to Hawaii a month later and went scuba diving. Somehow when you get Botox I guess it makes your temple area so fragile that the increased pressure from scuba diving (or just from flying) can make your head squish. Or something. She was serious.
Side Effects of Botox - Why Temple Wasting is Not in Patient Literature
30 Apr 2015
7 months post
An interesting thing I was told while discussing all this with Allergan is that Allergan is not required to list any side effect that they did not observe during their clinical trials. I said, well what about the medical studies that have been done where doctors have noted this side effect 100% of the time when the temple muscles have been injected? She said it doesn't matter if 1,000 doctors discover and write about a side effect that they found, and attribute it directly to Botox, Allergan would still be under no legal obligation to add that side effect to their patient literature.
However, the Allergan rep told me that if enough patients contact Allergan and report the side effect then they CAN add it as a potential side effect (note that she didn't say how many people are "enough"). I asked her how many people had reported this problem already? She said nobody, then she said she wasn't sure, then she said that there was no way to know how many because they could be calling it temple muscle atrophy, or temple wasting, or forehead dents, or whatever, so it would be impossible to add them up because there are too many ways to describe this problem.
So that, my friends, is why this KNOWN side effect is not in the patient literature, according to Allergan.
Can't Find Doctor to Fix Temple Area
29 Jun 2015
9 months post
So after posting my question to the RealSelf doctors I was reassured by all the doctors who said it was really simple to fix the temple area with fillers or implants. In real life though, I haven't been able to find a plastic surgeon who does it in Washington State. I'm having a lower face lift next week with a reputable PS in Seattle and figured we could just add it to the procedure I was already scheduled for, so I asked him. Nope. He doesn't do it because the area is full of nerves and veins and it isn't his specialty. He gave me a list of 5 PS's in Seattle who he would recommend and none of those that I called said they do injections, fat transfers, or implants to the temples either. I'm 9 months post injection and my temples are still quite sunken, I'm pretty bummed that this might be as good as it gets.